Clinical and histologic findings in patients with uveal melanomas after taking tumor necrosis factor-α inhibitors.
OBJECTIVE: To describe the progression of uveal melanocytic lesions to melanomas after initiation of tumor necrosis factor-α (TNF-α) inhibitors. PATIENTS AND METHODS: We report 3 cases of uveal melanoma occurring after treatment with TNF-α inhibitors, 2 from Mayo Clinic and 1 from Yale University. The study took place from February 27, 2009, through July 15, 2013. RESULTS: Two women and one man with inflammatory disease who received TNF-α inhibitors had subsequent development of uveal melanomas. The 2 women had inflammatory bowel disease and had been followed up for melanocytic tumors that grew markedly within 1 year after beginning treatment with TNF-α inhibitors to the point of requiring treatment. One had histologic confirmation of the melanoma. The male patient had rheumatoid arthritis that was being treated with TNF-α inhibitors. Serial ultrasonography was performed to monitor bilateral diffuse scleritis, and within 16 months of initiation of TNF-α inhibitor therapy, a choroidal mass was detected that continued to grow over the next 3 months. The patient elected to have enucleation, which revealed uveal melanoma and thinning of the sclera from the previous scleritis. CONCLUSION: Our 3 cases of uveal melanocytic tumors occurring after the use of TNF-α inhibitors add to the growing literature suggesting a correlation between TNF-α inhibitors and the development of malignant neoplasms. Considering the association between cutaneous melanoma and TNF-α inhibitors, we recommend that patients have an eye examination before initiation of TNF-α inhibitors, and those with preexisting nevi should be followed up at regular intervals.
Damento, G; Kavoussi, SC; Materin, MA; Salomão, DR; Quiram, PA; Balasubramaniam, S; Pulido, JS
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)